Alert archive / Kansas / Wind Advisories in 2024

Wind Advisory 24, NWS Wichita, KS

December 30, 202416 counties in Kansas

NWS Wichita, KS issued this wind advisory at Dec 30, 2024, 3:31 AM CST for 16 counties in Kansas. It took effect at Dec 30, 2024, 2:00 PM CST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Dec 30, 2024, 3:31 AM CST (09:31 UTC)
In effect from
Dec 30, 2024, 2:00 PM CST
Expired
Dec 30, 2024, 6:51 PM CST
In force
5 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Butler County, KS, Cowley County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 59 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2244 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

903 
WWUS73 KICT 300931
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
331 AM CST Mon Dec 30 2024

KSZ032-033-047>052-302345-
/O.NEW.KICT.WI.Y.0024.241230T2000Z-241231T0700Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Including the cities of Sylvan Grove, Great Bend, Russell,
Lincoln, Lyons, McPherson, Sterling, Wilson, Peabody, Salina,
Hillsboro, Ellsworth, and Marion
331 AM CST Mon Dec 30 2024

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 1 AM CST 
TUESDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts 45 to 50 mph 
  expected.

* WHERE...Barton, Ellsworth, Lincoln, Marion, McPherson, Rice, 
  Russell, and Saline Counties.

* WHEN...From 2 PM this afternoon to 1 AM CST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Lawson
2 follow-up statements
095 
WWUS73 KICT 301751
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
1151 AM CST Mon Dec 30 2024

KSZ067>069-082-083-091>093-310700-
/O.EXA.KICT.WI.Y.0024.241230T2000Z-241231T0700Z/
Reno-Harvey-Butler-Kingman-Sedgwick-Harper-Sumner-Cowley-
Including the cities of Haysville, Harper, Newton, Arkansas City,
Hutchinson, Rose Hill, Attica, Andover, Wichita, Kingman,
Anthony, Winfield, Bel Aire, El Dorado, Park City, Wellington,
Augusta, Derby, and Valley Center
1151 AM CST Mon Dec 30 2024

...WIND ADVISORY IN EFFECT UNTIL 1 AM CST TUESDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Butler, Cowley, Harper, Harvey, Kingman, Reno, Sedgwick, 
  and Sumner Counties.

* WHEN...Until 1 AM CST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Small 
  tree limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

KSZ032-033-047>052-310700-
/O.CON.KICT.WI.Y.0024.241230T2000Z-241231T0700Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Including the cities of Peabody, Wilson, Sylvan Grove, Great
Bend, Salina, Marion, Russell, Lincoln, Lyons, Ellsworth,
McPherson, Sterling, and Hillsboro
1151 AM CST Mon Dec 30 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CST TUESDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Barton, Ellsworth, Lincoln, Marion, McPherson, Rice, 
  Russell, and Saline Counties.

* WHEN...Until 1 AM CST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Small 
  tree limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Jakub
700 
WWUS73 KICT 310051
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
651 PM CST Mon Dec 30 2024

KSZ032-033-047>052-067>069-082-083-091>093-310200-
/O.CAN.KICT.WI.Y.0024.000000T0000Z-241231T0700Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Reno-Harvey-Butler-Kingman-Sedgwick-Harper-Sumner-Cowley-
Including the cities of Hillsboro, Kingman, Ellsworth,
Hutchinson, Peabody, Great Bend, Park City, Andover, Sylvan
Grove, Rose Hill, Sterling, Marion, Harper, Russell, Anthony,
Valley Center, Wilson, Attica, Bel Aire, Derby, Salina,
McPherson, Lyons, Haysville, Arkansas City, El Dorado, Wichita,
Lincoln, Newton, Winfield, Augusta, and Wellington
651 PM CST Mon Dec 30 2024

...WIND ADVISORY IS CANCELLED...

The threat has ended.

$$

McGuire

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Dec 30, 3:22 AM CST, 9 minutes earlier. Its key messages:

  • Strong northwest winds expected over central KS late this afternoon into the evening hours.
  • Cold front will bring cooler temperatures starting Tuesday and continuing through the work week.
  • Storm system looks to move through the Plains for the weekend and may bring some winter impacts.
Area forecast discussion, Dec 30, 3:22 AM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
322 AM CST Mon Dec 30 2024

.KEY MESSAGES...

- Strong northwest winds expected over central KS late this
  afternoon into the evening hours.

- Cold front will bring cooler temperatures starting Tuesday and
  continuing through the work week.

- Storm system looks to move through the Plains for the weekend
  and may bring some winter impacts.

&&

.DISCUSSION...
Issued at 322 AM CST Mon Dec 30 2024

Currently have a shortwave trough stretching from the Eastern
Great Lakes region into the Central Appalachians. Meanwhile,
additional upper energy is moving into the Central Rockies and
about to move out across the High Plains. Surface low continues
to deepen along the KS/CO border with high pressure through the
Mississippi Valley.

Went ahead and inserted some fog for areas generally along and
southeast of the KS Turnpike after 12z as satellite trends and
obs show an area of 50 degree dewpoints working north across
central/eastern OK with some fog accompanying the higher
dewpoints. Fog is expected to quickly lift north this morning
but should impact parts of the forecast area this morning.

Progressive upper impulse will continue tracking east and will
be moving-out across KS this afternoon. At the same time,
surface low will track into South Central KS this afternoon and
into Northern MO by early this evening. Northeast KS will have
the best chance to see some light rain today in the wrap around
region of this system, with some of this possibly affecting the
northeast fringes of our forecast area. However, the bigger
impact from this system will be strong northwest winds over
central KS. Wind speeds will ramp-up around 20z and will
maintain even after 00z as all models show decent mixing
remaining in place even after dark. In fact, there is a good
chance our strongest winds will occur in the 03-06z time frame.
So ran with a wind advisory to account for this with sustained
speeds likely 30-35 mph with gusts 45 to 50 mph.

Upper impulse will continue to quickly track east, and by Tue
morning, will be moving into the Ohio Valley. Confidence remains
high in cooler temps for both Tue and Wed with highs generally
in the 40s. We will remain in northwest flow aloft to finish out
the work week with a fast moving piece of energy tracking from
the Northern Rockies on Thu and into the Upper Mississippi
Valley by Thu evening. This feature will provide another shot of
cooler air to spill south into the area, keeping normal or
slightly below normal temps in place.

While medium range models differ on the placement and specific
timing of a shortwave to move out across the Plains this
weekend, both the GFS and ECMWF do show a wave impacting the
region with the potential for some winter impacts. This will be
something to keep an eye on as the work week progresses.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 1113 PM CST Sun Dec 29 2024

The main event the next 24 hours is a cold front moving through
the area Monday morning west to east from 13-17Z. This remains
consistent with previous forecasts. Ahead of the front is the
possibility of cloud bases from 700-1200 feet. This is possible
mainly east of highway 14. This should be short lived and clear
out once the front moves through.

Winds will be northwesterly behind the front and will
increase significantly on Monday during the day. The winds
remain through Monday night and gradually decrease Tuesday.
Winds of 25G35kts should be expected west of I-135.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...RBL
AVIATION...KRC
Hazardous weather outlook, Dec 29, 4:10 PM CST, 11 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
410 PM CST Sun Dec 29 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-302215-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
410 PM CST Sun Dec 29 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Gusty winds and dry conditions briefly elevate grassland fire danger
to very high in north central Kansas Monday afternoon.

There is a chance for a mix of rain and snow late Saturday. Stay
tuned as there is decent uncertainty in the precipitation chances.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

Nearby

Wind Advisories in Kansas, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.